Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 192, NWS Goodland, KS

September 2, 2022Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 2, 2022, 5:57 PM CDT for Sheridan County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 5:57 PM CDT (22:57 UTC)
Expired
Sep 2, 2022, 6:30 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
130 PM MDT Fri Sep 2 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 130 PM MDT Fri Sep 2 2022

Overview: Modest NW flow aloft (~300 mb).. on the eastern
periphery of an upper level ridge (presently centered over the
Intermountain West).. will prevail through tonight. In the lower-
levels, a cold front -- presently extending southwestward from
Lake Superior to far northeast Nebraska -- will progress
southeastward into WI/IA and northern MO late this aft/eve and
overnight. The far western fringe of the frontal zone/thermal
gradient (in western Nebraska) should move little /remain near-
stationary/.. and the SFC-H85 pattern over the Tri-State area (GLD
CWA) will likely remain ill-defined. The aforementioned ridge
aloft (over the Intermountain West) will amplify and extend
eastward over the Rockies on Sat.

Today-Tonight: Challenging convective forecast. Forcing will be
confined to [potential] small amplitude waves (250-300 mb level)
in modest NNW-NW flow aloft and [perhaps] outflow emanating from
nearby and/or upstream convection in Nebraska. A west-east
oriented low- level moisture/instability axis is present over the
region.. with MLCAPE ranging from ~250 J/kg in eastern CO to
1000-1500 J/kg invof Hwy 283 (Norton/Hill City). Since 00Z.. the
HRRR has steadily trended toward decreased convective
development/coverage/intensity in southwest NE and northwest KS
this aft/eve. Given that convection allowing guidance tends to be
less reliable in weak forcing regimes.. whether or not this trend
is reasonable remains uncertain. With northerly steering flow..
diurnal development along the CO Front Range should largely be
relegated along/west of a line from Limon-Akron. Steep (8-9 C/km)
mid-level lapse rates and strong (1200-1500 J/kg) DCAPE will
foster a potential for brief/localized severe downbursts with any
updraft capable of producing lightning. Severe hail cannot be
ruled out -- mainly in northeast portions of the area where ~30 kt
effective deep layer shear overlaps greater low-level moisture/
instability -- and organized updrafts are [relatively] more likely
(21-02Z time frame).

Sat-Sat night: With upper level flow further weakening (i.e. a
reduced potential for small amplitude waves progressing over the
area).. expect dry conditions. Guidance suggests that cooler
temperatures (upper 80s) will prevail on Sat.. perhaps depending
on the degree/extent of convective airmass modification upstream
of the area this evening.

.LONG TERM...(Sunday through Friday)
Issued at 104 PM MDT Fri Sep 2 2022

The long term period looks to remain relatively uneventful with
above normal temperatures and dry conditions. Upper level pattern
remains stagnate with high pressure over the west which will
slowly traverse east throughout the week. Potential may exist for
some rogue diurnally driven showers and storms to develop Sunday
and Monday, but confidence is very low in this occurring.
Elevated fire weather conditions may be possible Monday and
Tuesday afternoons as RH values are currently forecasted in the
mid to upper teens west of Highway 25. The "breeziest" day appears
to be Monday thus far with sustained winds of 10-15 knots during
the afternoon, winds Tuesday currently appear to be around 10
knots.

Temperatures each day will be in the upper 80s to mid/upper 90s with
the currently warmest day appearing to be Wednesday where some
locales may be able to reach the triple digits. Some cooler weather
may be in store during the latter portion of the extended due to an
approaching cold front. Mex guidance indicates temperatures in
the mid 80s, whereas the GFS has the front up across the northern
Plains still on Friday, then there is the ECMWF which keeps the
high pressure over the western CONUS in place. It appears that not
all guidance is on board with timing and evolution of the front,
but there does appear to be potential for more normal
temperatures and our next chance of precipitation into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1031 AM MDT Fri Sep 2 2022

VFR conditions and light/variable winds will prevail through the
majority of the TAF period at both terminals. Scattered
thunderstorms are possible at both terminals this afternoon and
early this evening -- mainly in the 22-02 UTC time frame. In a
synoptic pattern characterized by weak forcing throughout the
troposphere -- confidence in thunderstorm location/coverage is
well below average. Gusty/erratic winds can, of course, be
expected invof any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...Trigg
AVIATION...VINCENT
Hazardous weather outlook, Sep 2, 11:50 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MDT Fri Sep 2 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1050 AM MDT Fri Sep 2 2022 /1150 AM CDT Fri Sep 2 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Scattered thunderstorms may develop across portions of the area this
afternoon and evening, mainly between 3 PM and 10 PM MDT. A few
severe storms are possible. Brief, localized wind gusts up to 65 mph
and dime to quarter size hail are the primary hazards. Confidence in
thunderstorm location and coverage is below average. Widespread
and/or significant severe weather is NOT anticipated.

Elevated fire weather conditions are anticipated this afternoon in
northeast Colorado, where relative humidity readings will bottom out
around 15 percent and winds may shift to the north at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Sep 2, 5:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             6 SSE BARTLEY           40.18N 100.27W
09/02/2022  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF QUARTER SIZE HAIL.

&&
Special weather statement, Sep 2, 5:02 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Fri Sep 2 2022

COZ091-092-022230-
Kit Carson County CO-Cheyenne County CO-
402 PM MDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seibert, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 10298 3924 10268 3899 10248 3886 10294
TIME...MOT...LOC 2202Z 333DEG 9KT 3910 10281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Sep 2, 5:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM CDT Fri Sep 2 2022

KSZ002-003-014-022230-
Rawlins KS-Decatur KS-Thomas KS-
504 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northeastern Thomas,
southeastern Rawlins and southwestern Decatur Counties through 530 PM
CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ludell, or 11 miles east of Atwood, moving south
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Thomas, southeastern Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10059 3957 10072 3954 10072 3949 10092
      3981 10092 3985 10075
TIME...MOT...LOC 2204Z 337DEG 20KT 3976 10083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 5:19 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM CDT Fri Sep 2 2022

KSZ002-014-022230-
Rawlins KS-Thomas KS-
519 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of north central Thomas
and south central Rawlins Counties through 530 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Atwood, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Thomas and south central Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3967 10119 3974 10092 3949 10092 3947 10115
TIME...MOT...LOC 2219Z 344DEG 16KT 3960 10108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 5:20 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT Fri Sep 2 2022

KSZ015-022230-
Sheridan KS-
520 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northeastern
Sheridan County through 530 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Selden, or 9 miles north of Hoxie, moving south at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3936 10055 3956 10055 3957 10023 3957 10016
      3939 10016
TIME...MOT...LOC 2220Z 344DEG 16KT 3949 10044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 5:33 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Fri Sep 2 2022

KSZ001>003-014>016-022300-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-Cheyenne KS-
533 PM CDT Fri Sep 2 2022

...A broken line of strong thunderstorms will impact portions of
southeastern Cheyenne, northern Thomas, southern Rawlins, Sheridan,
southwestern Decatur and west central Graham Counties in
northwestern Kansas through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morland to 7 miles west of
Selden to 9 miles north of McDonald. Movement was south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rexford around 550 PM CDT.

Other locations in the path of these storms include McDonald and Bird
City.

This includes Interstate 70 in Kansas between mile markers 55 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3924 10083 3966 10157 3993 10145 3963 10066
      3949 10011 3919 10009
TIME...MOT...LOC 2232Z 018DEG 21KT 3946 10013 3958 10069 3992 10140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:47 PM CDTSpecial Weather StatementGLDRawlins13 min
Sep 2, 5:04 PM CDTSpecial Weather StatementGLDDecatur26 min
Sep 2, 5:19 PM CDTSpecial Weather StatementGLDRawlins11 min
Sep 2, 5:20 PM CDTSpecial Weather StatementGLDSheridan10 min
Sep 2, 5:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton33 min
Sep 2, 5:33 PM CDTSpecial Weather StatementGLDRawlins, Sheridan27 min
Sep 2, 6:00 PM CDTSpecial Weather StatementGLDSheridan15 min
Sep 2, 6:04 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Sheridan26 min
Sep 2, 6:16 PM CDTSpecial Weather StatementGLDGraham14 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas31 min
Sep 2, 6:33 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan57 min
Sep 2, 6:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas63 min
Sep 2, 6:51 PM CDTSpecial Weather StatementGLDSherman24 min
Sep 2, 3:59 PM CDTSpecial Weather StatementGLDKit Carson16 min
Sep 2, 5:02 PM CDTSpecial Weather StatementGLDCheyenne28 min
Sep 2, 3:51 PM CDTSpecial Weather StatementGLDHitchcock24 min
Sep 2, 4:21 PM CDTSpecial Weather StatementGLDRed Willow24 min
Sep 2, 4:37 PM CDTSpecial Weather StatementGLDRed Willow23 min
Sep 2, 4:45 PM CDTSpecial Weather StatementGLDRed Willow15 min
Sep 2, 4:54 PM CDTSevere Thunderstorm WarningGLDRed Willow39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.